Almost 70% of women surveyed about a powerful epilepsy drug have not received new safety warnings about the dangers of taking it during pregnancy, the BBC has been told exclusively.  Sodium valproate, known as Epilim, carries a 10% risk of physical abnormalities in unborn babies.  About 20,000 children have been harmed by valproate medicines in the UK since the 1970s. The medicines regulator said the drug had been kept under constant review. Babies exposed to the drug in the womb have a 40% risk of developing autism, low IQ and learning disabilities.  The survey of 2,000 women and girls with epilepsy under 50 was commissioned by three charities – Epilepsy Society, Epilepsy Action and Young Epilepsy.  Of the 475 currently taking the drug, 68% said they had not received the new warnings known as the Valproate Toolkit. The toolkit was launched in February 2016 and included printed warnings for patients in GPs’ surgeries, hospitals and pharmacies, containing up-to-date information on the risks for neuro-developmental disorders in children of women taking the drug. The toolkit was created after the European Medicines Agency told all national watchdogs to improve information for patients. The survey also showed that one in six women taking sodium valproate did not know the drug could “negatively affect the development and/or physical health of children born to women taking this medication”. Twenty-one per cent said they had not had a discussion initiated by a healthcare professional about the risks of taking the drug during pregnancy. Sodium Valproate has been prescribed since the 1970s but it was only last year that warnings were put on packets, as part of the new warning system. Many mothers of some of the 20,000 children harmed by the drug in the UK since that time insist they were never told about the harm it could do.  Natasha Mason’s son Alfie, who is three years old, has only just learned to walk. He has been severely harmed by the drug.  Natasha said: “I wasn’t aware it could cause any problems to the unborn child.  “It wasn’t until I went to see a paediatrician with my son when he was 10 months old, that it began to click… “He mentioned foetal valproate syndrome and that was when I started to panic.”

 

ALSO READ

One Comment

Leave a Comment